Hail, Deaf Smith
- When
- May 23, 5:29 PM CST
- Where
- Deaf Smith County, 4 mi N of Dawn
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.967, -102.200
Severe thunderstorms over the southwestern and south-central Texas panhandle during the early evening hours produced large hail and high winds. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms over the southwestern and south-central Texas panhandle during the early evening hours produced large hail and high winds. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 2:52 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT FRI MAY 23 2003 PLAYING CATCH UP WITH SVR TSTM WATCH ISSUED. CNVTN DVLPD OVR THE HIER TRRN OF NM/CO AND MOVG S TO SEWD WITH NWLY FLOW ALF. UPR RDG OVR THE INTRMTNRGN WL RMN IN PLACE THRU THE WKND AS SHRTWV ENERGY CONTS TO EJECT SEWD OUT OF THE RCKYS INTO THE PNHDLS. OUTFLOW BNDRYS ALG WITH A FNTL BNDRY FCSTD TO MOV INTO THE FA SAT WL RESULT IN BETTER CHC/S FOR CNVTN SAT AND SAT NGT. RETAINED LIKELY POPS AS MOIST UPSLP SFC FLOW BY SAT AFTN INTO SAT NGT...NWLY FLOW ALF...AND SFC BNDRY/S WL PROVIDE LIFT FOR CNVTV DVLPMT. LOOKS AS THOUGH THE PNHDLS WL BE IN FOR A WET AND UNSEASONABLY COOL MEMORIAL DAY WKND. SFC HIGH BEGINS TO SHIFT EWD BY TUE AND WED AS SFC FLOW VEERS AROUND TO THE S AND SW. THIS WL RESULT IN WARMER CONDITIONS AND NOT QUITE AS WET. STILL...NWLY FLOW ALF AND SHRTWV ENERGY TUE THRU WED NGT WL KEEP SLGT CHC POPS WARRANTED. THU LOOKS DRIER AND EVEN WARMER AS UPR HIGH SHIFTS EWD OVR THE SWRN STATES AND RCKYSAND UPR FLOW BCMS MORE NLY. SLGT CHC POPS BY THE END OF THE WK AS ANOTHER FNTL BNDRY SLIDES SWD INTO THE PNHDLS AND UPR RDG SETTLES IN OVR THE SRN PLNS STATES. DIRTY UPR RDG WITH SHRTWV ENERGY RIDING E AND SE UNDER THE RDG WL ALLOW FOR CNVTN TO DVLP OFF THE HIER TRRN OF NM/CO AND SLIDE E/SEWD INTO THE PNHDLS. FCSTID = 11 AMARILLO 60 82 56 74 / 40 60 60 30 BEAVER 61 76 55 72 / 40 70 60 30 BOISE CITY 61 75 54 72 / 40 60 60 30 BORGER 64 80 57 74 / 40 60 60 30 BOYS RANCH 60 83 56 74 / 40 60 60 30 CANYON 60 83 58 75 / 40 60 60 30 CLARENDON 63 85 59 75 / 40 60 60 30 DALHART 60 81 54 72 / 40 60 60 30 GUYMON 62 75 55 72 / 40 70 60 30 HEREFORD 61 84 57 75 / 40 60 60 30 LIPSCOMB 64 76 54 73 / 40 60 60 30 PAMPA 63 79 57 74 / 40 60 60 30 SHAMROCK 64 81 60 75 / 40 60 60 30 WELLINGTON 64 84 60 75 / 40 60 60 30 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-241100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EXTREME WESTERN OKLAHOMA AND TEXAS PANHANDLES INTO THIS EVENING. .DAYS TWO THROUGH SEVEN... THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS FOR SATURDAY AFTERNOON AND EVENING AS DISTURBANCES MOVE ACROSS THE AREA AHEAD OF A COLD FRONT. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HENNIG
The Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359298, 5359299, 5359374, 5359375, 5359376, 5359377, 5359378, 5359379, 5359380, 5359381, 5359382.